Can Liver Failure Be Mistaken for Intoxication?
Courtesy of Godoy Medical Forensics
Mr. Smith had a significant and lengthy medical history that included Hepatitis C, Cirrhosis, immune thrombocytopenic purpura (ITP), diabetes, vertigo, peptic ulcer disease, depression, intravenous Drug abuse (heroin and cocaine), and prescription narcotic addiction. Mr. Smith’s history of liver disease was long-standing and had progressed over a period of two decades until he was finally at the point of end-stage liver failure. He was on several medications that are metabolized through the liver, and was started on Wellbutrin the morning of his arrest.
Mr. Smith was arrested by police due to “objective signs of intoxication,” which were documented as watery droopy eyes, lethargic demeanor, and slow speech. It was also noted in the police report that Mr. Smith had nystagmus present on the HGN test. It was determined that he did not have any alcohol in his system, but he was positive for opiates and methadone. As of September 1, 2010, Mr. Smith had a current prescription for Diazepam, Griseofulvin, HCTZ, methadone, Wellbutrin, and Zolpidem.
What Does the Liver Do?
The liver is a large organ that is located on the upper right side of the body. It is considered part of the digestive system as it detoxifies the products we ingest, including medications, and produces chemicals necessary for digestion.
The liver’s main function is to regulate chemicals by breaking down harmful or toxic substances and excrete them. When the liver is damaged to any extent, these functions are compromised; the more damage, the less the liver is able to function.
In the presence of liver failure, medications should be carefully considered to ensure the benefits outweigh the risks. Monitoring is also necessary to be sure that medications are not progressing the liver failure, and that the side effects are manageable by the patient.
Liver Disease and Medication
Studies from 2010 indicate that “Patients with impaired renal or hepatic function may have difficulty clearing or metabolizing opioids and concurrent medications, leading to increased risk of adverse events.”
At the time of his arrest, Mr. Smith was on Ibuprofen, Hydrochlorothiazide (HCTZ), Griseofulvin, Methadone, Diazepam, and Ambien. With the exception of HCTZ, these medications are metabolized through the liver, and are cautioned in hepatic impairment. Diazepam is not recommended for use in patients with severe hepatic impairment.
The Full Prescribing Information on Methadone provided to the Food and Drug Administration (FDA) indicates that “Methadone has not been extensively evaluated in patients with hepatic insufficiency. Methadone is metabolized by hepatic pathways, therefore patients with liver impairment may be at risk of accumulating methadone after multiple dosing.”
Adding Wellbutrin to an already overloaded liver would induce new side effects or potentiate any of the side effects listed under any of the other medications he was on. The most likely side effects to be potentiated would be those that are listed under Wellbutrin, as well as the other medications above: Those side effects are headache, dizziness, agitation, lethargy, memory impairment, hallucinations, concentration disturbance, and confusion.
On the day prior to his arrest, Mr. Smith went to see a psychiatrist and was placed on Wellbutrin. The doctor claimed to have considered the interactions of his medications and the hepatotoxic potential, yet prescribed the full 100mg dose instead of the recommended 75mg hepatic adjusted dose. She also failed to document the details of her conversation regarding consent. There is no evidence that she described the potential hazard of driving when first taking the medication or that she discussed the potential of the side effects being strong and rapid due to his liver failure. In fact, her notes indicate that she told Mr. Smith that the side effects would likely be mild—giving him a false sense of security in taking the new medication.
With his status of end-stage liver failure at the time of the arrest and the amount of medications that have CNS side effects, there is absolutely no way that anyone could predict the reaction by his body to yet one more medication that has significant side effects and is metabolized through the liver. The speed of onset of symptoms is likewise unpredictable.